After the first 6 weeks where you should be on 3 tablets a day is when you will likely start getting side effects. Here is a list of the main side effects I experienced. You may not get them or you may get all of them and more.
– I battled with this for a long long time before realising that I wasn't using the medication correctly (another reason to have a doctor on bored) . I had been keeping the dose low to try to avoid the fatigue that would hit me after lunch but what I should have been doing is increasing the dose. The medical literature states that you need to start at 3 per day and increase it fairly rapidly as fast as side effects will permit to at least 60mg (4 tablets) per day and keep it there for a month. This is to totally destroy the MAO in your brain. After you have done this you slowly reduce the medication to as low as 1 tablet every other day which will keep the MAO from building up again (though I have never heard of anybody who has managed to get by on this low a dose).
I noticed this when I was increasing the dose, it resolved after a few weeks
If you increase the dose too fast or too high (like I did) you may start to have trouble urinating. This can become so severe that you need to be catheterised. If this is happening to you I suggest you drop back the dose a little for a few weeks and then try raising it with one tablet every other day.
I have found all the antidepressants I have ever taken have given me constipation and Nardil is no exception. Drink loads of water, eat lots of fruit and veggies and talk to your doctor of pharmacist about an appropriate laxative. I find movicol to work well.
(Nardil Farts really stink too)
This can be very annoying and disabling. It is a side effect that will pass and another reason why you should increase the dose fairly slowly. There is plenty of info on the net about how to treat it but I would suggest Salt tablets and increased fluid intake as a good start. Get up from lying down slowly and if you are walking around and you get a hypo episode you can go into a squatting position which will stop you from fainting.
This is a real *****. I found for the first couple of months I had no interest in sex at all which is good in a way because I couldn't perform if I wanted to. I had trouble getting an erection at first but this passed. However anorgasmia (inability to cum) is still effecting me about a month after upping the dose from 3 to 4 tablets a day.
I don't have a partner at the moment so maybe that would help, my sex drive is still reduced from what it was (which wasn't that high anyway).
Its a bit of a catch 22, you need Nardil to get out there to find and keep a partner, but Nardil stops you performing in the sack. What do you want more, effortless orgasms or an otherwise full life?
Yoshimbine is meant to help with desire and orgasm (however its illegal in australia)
Good old alcohol I think good help as well. In any case, its still worth it. If your a guy keep in mind that woman fake it all the time, you might have to as well for a while. If your a chick, well at least you won't be alone.
There are other side effects people get but these are the ones I had to deal with and I may have forgotton some that have come and gone but these are the ones that I feel I can write on with some authority.
This is a partial list of what is off limits on a MAOI
Beer (including alcohol-free or reduced-alcohol beer)
Caffeine (in excessive amounts)
Cheese (except for cottage cheese and cream cheese)
Chocolate (in excessive amounts)
Dry sausage (including Genoa salami, hard salami, pepperoni, and Lebanon bologna)
Fava bean pods
Pickled, fermented, aged, or smoked meat, fish, or dairy products
Spoiled or improperly stored meat, fish, or dairy products
Wine (including alcohol-free or reduced-alcohol wine)
Yeast extract (including large amounts of brewer's yeast)
However I have eaten and drunk most of these things without problem. You however may be different. If you are going to experiment with eating some of these foods I highly recommend you eat only a very very small amount and wait at least an hour to see if there is a reaction.
Salami, aged cheese, yeast extract (such as vegemite, marmite) red wine are things I habitually avoid as they are very high in tyramine.
Problems with the “new” Nardil
You will find a lot of information on the net about Pfiser changing the formula of Nardil a few years back and how it doesn't work properly anymore. This info is all particular to the US. Australia and the UK is still getting exactly the same Nardil we always have which seems to be much like the “new Nardil” sold in the states. In any case, my advice is to ignore it. There are plenty of people getting good results on the “new “ Nardil.
This is yet another reason why litigation conscious and risk averse Doctors are extremely reluctant to prescribe this drug. Nardil has many and varied drug interactions that can result in almost any Symptom you can think of.
Make no mistake, Nardil is a dangerous drug to mix with other drugs legal and illegal. Drugs that you mixed with no problem in the early stages of taking Nardil may react strongly and in unexpected ways later on in treatment when MAOI A and B are more fully inhibited. There is no way I could list every drug and every interaction so I will try to give a brief overview focusing on recreational drugs as you of course have a doctor on bored for all the perscribed drugs
Potentially Deadly Mix's
– Found in cough syrup. DXM is used as a recreational drug (though I found nothing pleasant about it) as well for its legitimate purpose of being an antiexpecterant. MAOI's strongly potentate DXM. I once took a tiny drop as an experiment years ago when I was on a different MAOI. The reaction was extremely strong and floored me in a very unpleasant and scary way. Deaths have resulted from this combination, do not mess with it.
(aka ecstasy) Again another drug that reacts violently with MAOI's . You are almost guaranteeing yourself a trip to the morgue if you mix these 2 drugs. Do not do it.
: Another potentially deadly mix. There is some literature on the net of Doctors combining small doses of dexamphetamine with Nardil in treatment resistant depression however you can bet it was done in an impatient setting with access to all the appropriate treatments only minutes away. There are reports of people dying after mixing only 10mg of dexamphetamine with Nardil http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1845739/
: Among the many things to avoid on the MAOI diet list is alcohol, particularly beers.
Personally I have mixed alcohol of various kinds with Nardil without a Hypertensive reaction.
In fact I have had very much the opposite, very strong hypotensive reactions. I would advise limiting your alcohol intake.
Cannabis, LSD, Magic mushrooms. There is very little information on the net regarding interactions with these drugs. Some sources say Nardil inhibits the effect of these drugs, some say it potentates their effect.
I have used all of these substances on several occasions whilst on Nardil and found the effect to be pretty much zero. Does not make it stronger or weaker. However if you are planning on trialing this combination I would advise caution and using the very lowest dose to start with.
It comes down to this:
Your suffering, you have tried so many medications but nothing has worked. Doing the same thing over and over and expecting a different result is insanity.
So you have ethical problems about lying? You don't feel strong enough to stand up to your Doctor? Basically it comes down to this. This is your life and it is ending one day at a time. (love fightclub) How much time do you really think you have to be arseing about? How much time do you want to be suffering alone rather than going out and living you life, finding a partner and making some money?
The longer this kind of Phobic anxiety and depressive tendency's goes on the more it becomes entrenched into your personality and the harder it is to change.
You can be a whiney little passive victim of the medical system and spend your life posting on forums like this about how **** you feel or you can take charge and work the system in ways I have outlined above. Whatever you do, I guarantee you that if your a passive and compliant patient who looks to Doctors with awe you will be on the SSRI merry go round for years to come. Its in your hands.